Gabapentin withdrawal presenting as status epilepticus

J Toxicol Clin Toxicol. 2002;40(7):925-8. doi: 10.1081/clt-120016965.

Abstract

A 34-year-old male with lumbar disc disease and surgery was placed on gabapentin daily for chronic back pain. He remained on a steady dose of 8000 mg/day for 9 months, almost doubled what is considered therapeutic. He ran out of medication, was unable to refill his prescription for 2 days and presented to the emergency department in status epilepticus. There was no previous history of seizure disorder and he was on no other medications. A medical evaluation for an alternative etiology of his seizures was negative. Although gabapentin withdrawal has been previously reported and usually consists of anxiety, diaphoresis, and palpitations, this is the first reported patient with generalized seizures and status epilepticus secondary to gabapentin withdrawal.

Publication types

  • Case Reports

MeSH terms

  • Acetates / adverse effects*
  • Acetates / therapeutic use
  • Adult
  • Amines*
  • Analgesics / adverse effects*
  • Analgesics / therapeutic use
  • Cyclohexanecarboxylic Acids*
  • Gabapentin
  • Humans
  • Low Back Pain / drug therapy
  • Male
  • Spine / surgery
  • Status Epilepticus / physiopathology*
  • Substance Withdrawal Syndrome / physiopathology*
  • gamma-Aminobutyric Acid*

Substances

  • Acetates
  • Amines
  • Analgesics
  • Cyclohexanecarboxylic Acids
  • gamma-Aminobutyric Acid
  • Gabapentin